Alert archive / Indiana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 192, NWS Indianapolis, IN

September 26, 2023Parke County, Vermillion County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 26, 2023, 2:36 PM EDT for Parke County, Vermillion County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2023, 2:36 PM EDT (18:36 UTC)
Expired
Sep 26, 2023, 3:00 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Parke County, IN, Vermillion County, IN

The radar

The Indianapolis radar (KIND), 99 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

480 
WUUS53 KIND 261836
SVRIND
INC121-165-261900-
/O.NEW.KIND.SV.W.0192.230926T1836Z-230926T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
236 PM EDT Tue Sep 26 2023

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  West central Parke County in west central Indiana...
  Southern Vermillion County in west central Indiana...

* Until 300 PM EDT.

* At 235 PM EDT, a severe thunderstorm was located near Clinton, or
  13 miles northeast of Paris, moving northeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Clinton and Fairview Park around 240 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3975 8753 3989 8736 3974 8720 3965 8748
      3971 8753
TIME...MOT...LOC 1835Z 234DEG 10KT 3972 8747 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

ME

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 1:25 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Sep 26, 1:25 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
125 PM EDT Tue Sep 26 2023

...Updated Aviation Discussion...

.Forecast Update...
Issued at 945 AM EDT Tue Sep 26 2023

Conditions are evolving as expected so far this morning with a
couple stray showers moving to the northeast amid somewhat humid
conditions under mostly cloudy skies.  Expect overall dry weather
through midday past isolated showers near the upper Wabash
Valley...with rain coverage then increasing from west to east this
afternoon...as rather weak upper cut-off circulation positioned near
the Quad Cities begins to slowly spin eastward into the Midwest.

Thunder is expected to coorespondingly increase in coverage this
afternoon, with the conditional threat of at least small hail and
isolated stronger gusts by early this evening...which should be
contained today to mainly north of I-70, and likely delayed until
after 21z.  Greater chances in widely scattered heavier rainfall
rates that could bring locally upwards of 1.00 inch across the
northern tier by 00z this evening... ahead of this conditional heavy
rain threat shifting south across the region tonight.

Overall considerable cloudiness today may scatter out over several
southwestern counties this afternoon, so maintained highs in mid-80s
south of Terre Haute / west of Bloomington...with readings peaking
in the low 80s across the Indianapolis Metro, while most northern
counties top out near 80F before later-day convection arrives. Light
southeasterly breezes will meanwhile maintain low-moderate humidity
levels across the CWA.

&&

.Short Term...(Today and tonight)
Issued at 259 AM EDT Tue Sep 26 2023

An active pattern for central Indiana will start today as a closed
low enters from the west. This low will move very slowly due to the
detachment of the upper level westerly jet. This should also limit
any deepening of the cyclone. Overall, this system would be rather
mundane given its weak dynamics and a limited baroclinic field.
However, due to a sharp diffluent zone aloft and modest mid level
instability, there could be pockets of interesting weather
associated with this disturbance.

Most rainfall today will likely hold off until the late afternoon
with westward dry air advection keeping dew points in the upper
50s. As the day progresses, diurnal warming will help deepen the PBL
further, eventually leading to some mixing of a drier air aloft. In
return, this should further moisture regression in the early
afternoon with dew points lowering into the mid 50s. The expectation
is for this to be enough to keep LCLs above the primary source of
lift, enough to limit initiation until a more organized pressure
trough arrives in the late afternoon. As stated this will "limit"
initiation but may not be enough to completely subdue any isolated
cells from forming in the late morning to early afternoon, primarily
in NW portions of the area. Sky cover will increase this morning in
the upper levels, resulting in a broken deck around 14 kft. Low to
mid level clouds should develop in the late afternoon along and
ahead of the aforementioned surface trough.

As stated, thunderstorm initiation is expected to occur mid
afternoon over far western central Indiana associated with more
organized lift along a pressure trough. Modest cold air aloft will
create 750-1500 J/kg of MUCAPE out ahead of the forcing, of which
will be plenty to support updraft generation. Overall shear will be
very weak with effective bulk shear values below 30kts, but there
may be enough organization along the boundary for cyclic updraft
initiation and eventually a weak MCS and cold pooling. This will be
the primary location for any severe weather this afternoon and
evening, with isolated damaging wind gust as the main threat. A few
large hail stones cannot be ruled out due to low freezing heights,
but with storm tops remaining below 40kft, this will likely lead to
small hail rather than large hail. Overall, the current expectation
is for scattered strong storms with small hail and gusts up to 40MPH
with a few cells potentially producing higher wind gusts.

The threat for thunderstorms will continue through 03Z as the
pressure trough weakens and exits to the east. There is some hint in
the mesoscale models at a meso high forming behind this, but this
will depend on strength and organization of any MCS that potentially
develops. If a meso high does form, there could be a brief increase
in non-thunderstorm wind gusts overnight (15-20kts) and maybe even
some pockets of clearing. Although, with the cut off low still to
the west, moisture will return quickly, with primarily cloudy skies
and isolated to scattered rain showers throughout the remainder of
the night.

&&

.Long Term...(Wednesday through Monday)
Issued at 259 AM EDT Tue Sep 26 2023

A mid-upper level low will be positioned over northern Illinois
Wednesday morning, per model guidance. Associated vorticity
maxima/DPVA is expected to interact with deep moisture to result in
fairly widespread precipitation coverage, at least relative to
recent precipitation events. A small amount of diurnal instability
may enhance convective component and some lightning and locally
heavy rainfall amounts may be possible. HREF probability match mean
QPF Wednesday ranges from around 0.25-1.00 inches, with isolated
areas in the mean max exceeding 1.00 inch. This should be a
beneficial rain to help improve the 14-day negative precipitation
anomalies and D0-D1 drought conditions across central Indiana.

The closed low will continue making slow eastward progress on
Thursday and will be positioned over the eastern Great Lakes.
Residual moisture will probably be extensive enough for fog early
Thursday and again early Friday, especially near and north of a weak
surface trough where winds will be light. However, there may be some
residual stratus that would temper the radiative component
especially Thursday morning, so coverage/magnitude of potential fog
is uncertain at this time range.

Friday through the weekend and into early next week, there is a
strong signal in medium-range ensemble data for anomalous ridging
and temperatures up to around 10 degrees above late September
climatology. 73 and 52 are the normal max/min for the long term
period. This would be a dry pattern as well.

An early look at the day 8-14 period suggest a trend toward a more
progressive/synoptically-active regime, with at least a part of this
period still being influenced by ridging and warm anomalies. Details
beyond that generalization are fuzzy at this time range.

&&

.Aviation...(18Z TAF Issuance)
Issued at 124 PM EDT Tue Sep 26 2023

Impacts:

* Mainly VFR conditions expected through much of the period
* Scattered/numerous showers through TAF period...with scattered
  t-storms 21z-03z today...and again 06-12z tonight

Discussion:

Mainly VFR conditions are expected through much of the period...
although unsettled weather will be the rule with several rounds of
scattered to numerous showers and at least a few TSHRA through
Wednesday afternoon.  Convection will develop over the region during
21z-00z late today with cells moving to the east-northeast...and
likely clearing TAF sites by 03z. A second round of showers/
t-storms is expected to arrive from Illinois and track east over
the terminals within mainly the 06z-12z period late tonight.
Chances of showers/storms will linger through the end of the TAF
period Wednesday. Gusts to 30 kts are possible in the few,
strongest cells, yet confidence is too low to include in any TAF.

Uncertainty remains on location of convection as well as embedded
stronger storms that will likely have at least brief MVFR
conditions... although greatest chances of deteriorating conditions
through 03z are at KLAF/KIND.  Ceilings should improve if not
scatter out this evening between the two batches of showers,
especially at KHUF/KBMG.  Lowest CIGs should only be high-MVFR
stratus at KLAF late in the TAF period.

Generally southeasterly winds sustained around 7 kts this afternoon
should back to a more easterly heading by early evening...before
winds slowly veer to south-southeasterly by Wednesday morning as the
supporting system crosses the southern Great Lakes.  Sustained winds
to remain under 10 kts into Wednesday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.
&&

Update...AGM
Short Term...Updike
Long Term...BRB
Aviation...AGM
Hazardous weather outlook, Sep 26, 3:44 AM EDT, 10 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
344 AM EDT Tue Sep 26 2023

INZ021-028>031-035>049-051>057-060>065-067>072-270745-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
344 AM EDT Tue Sep 26 2023

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon through the
evening. A few of these thunderstorms could be strong to severe with
damaging wind gusts as the primary hazard.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated to scattered thunderstorms are possible Wednesday through
Thursday. Isolated strong to severe storms are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Sep 26, 2:27 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
227 PM EDT Tue Sep 26 2023

INZ035-043-044-261900-
Fountain IN-Parke IN-Vermillion IN-
227 PM EDT Tue Sep 26 2023

...A strong thunderstorm will impact portions of southwestern
Fountain, northwestern Parke and central Vermillion Counties through
300 PM EDT
...

At 226 PM EDT, Doppler radar was tracking a strong thunderstorm near
Newport, or 15 miles southeast of Danville, moving northeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Fountain, northwestern Parke and central Vermillion Counties,
including the following locations... Cayuga, Perrysville, Lodi,
Kingman, and Yeddo.

This includes Interstate 74 between mile markers 9 and 13.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3988 8747 3996 8753 4017 8732 3999 8716
TIME...MOT...LOC 1826Z 228DEG 15KT 3996 8745

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ME
Special weather statement, Sep 26, 2:28 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
228 PM EDT Tue Sep 26 2023

INZ043-044-261900-
Parke IN-Vermillion IN-
228 PM EDT Tue Sep 26 2023

...A strong thunderstorm will impact portions of northwestern Parke
and southern Vermillion Counties through 300 PM EDT
...

At 228 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 14 miles northeast of Paris, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Clinton around 235 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3990 8735 3973 8719 3965 8749 3973 8753
      3975 8753
TIME...MOT...LOC 1828Z 238DEG 14KT 3972 8746

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ME

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:27 PM EDTSpecial Weather StatementINDFountain33 min
Sep 26, 2:28 PM EDTSpecial Weather StatementINDVermillion32 min
Sep 26, 2:43 PM EDTSevere Thunderstorm WarningINDFountain, Parke, Vermillion32 min
Sep 26, 2:48 PM EDTSevere Thunderstorm WarningINDFountain, Vermillion, Warren27 min
Sep 26, 3:00 PM EDTSpecial Weather StatementINDParke30 min
Sep 26, 3:05 PM EDTSpecial Weather StatementINDGreene25 min
Sep 26, 3:18 PM EDTSpecial Weather StatementINDFountain27 min
Sep 26, 3:21 PM EDTSpecial Weather StatementINDVermillion24 min
Sep 26, 3:21 PM EDTSpecial Weather StatementINDOwen24 min
Sep 26, 3:37 PM EDTSevere Thunderstorm WarningINDOwen23 min
Sep 26, 4:06 PM EDTSpecial Weather StatementINDPutnam24 min
Sep 26, 4:07 PM EDTSpecial Weather StatementINDOwen8 min
Sep 26, 4:15 PM EDTSevere Thunderstorm WarningINDMontgomery, Putnam30 min
Sep 26, 4:19 PM EDTSpecial Weather StatementINDClay, Putnam26 min
Sep 26, 4:24 PM EDTSevere Thunderstorm WarningINDClay, Parke, Putnam36 min
Sep 26, 4:32 PM EDTSpecial Weather StatementINDMontgomery28 min
Sep 26, 4:41 PM EDTSpecial Weather StatementINDBrown34 min
Sep 26, 4:44 PM EDTSpecial Weather StatementINDMontgomery31 min
Sep 26, 5:01 PM EDTSpecial Weather StatementINDClinton29 min
Sep 26, 5:47 PM EDTSpecial Weather StatementINDJohnson28 min
Sep 26, 5:48 PM EDTSpecial Weather StatementINDMarion27 min
Sep 26, 6:07 PM EDTSpecial Weather StatementINDHamilton38 min
Sep 26, 6:24 PM EDTSpecial Weather StatementINDHancock36 min
Sep 26, 6:54 PM EDTSpecial Weather StatementINDMadison36 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.